Hail, Wright
- When
- May 15, 12:33 PM CST
- Where
- Wright County, 0.55 mi E of Mountain Grove
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.130, -92.260
An isolated strong thunderstorms produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong thunderstorms produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 11:37 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1237 PM CDT Thu May 15 2014 .SHORT TERM...(Today and Saturday night) Issued at 250 AM CDT THU MAY 15 2014 Large scale trough continues to dig over the central CONUS this morning. A steady feed of shortwave impulses will continue to affect the region today. At this hour small, narrow bands of showers have develop across west central and central Missouri. This trend of developing bands of showers should continue through the remainder of the overnight hours as a shortwave trough approaches from the northwest. Temperatures remain rather cool this morning, in spite of mainly cloudy skies. Readings at this hour are generally in the lower and middle 40s and given persistent cloud cover and a developing northwest breeze, temperatures should not change all that much through sunrise. The forecast for today is a bit tricky. The biggest concern will be the shortwave entering from the northwest. This should keep isolated to widely scattered showers dotting the landscape this morning. By the time we get to midday and into this afternoon, enough instability will develop to support scattered thunderstorms across the southeastern half of the outlook area. Just how much instability will develop is the big question. The NAM remains bullish, but it is also quite bullish with increase dewpoints to around 50 degrees. Not quite sure we will see values this high, as a result will temper the NAM's MLCAPE values to closer to the GFS (around 500-750 J/kg). This will certainly be enough to support small hail with any storms that do develop. Model trends are a bit quicker with shift this scattered activity to the east/southeast by the mid/late afternoon hours as dewpoints into the low/mid 30s spread into the region from the northwest. A brief period of clearing and light winds is expected tonight. This will result in temperatures falling into the mid 30s (a few degrees cooler in typical sheltered/valley locations). The concern for patchy frost remains and will continue to mention this in the HWO. For Friday and Saturday, will once again be watching and timing any shortwaves moving through the northwest flow aloft. 00z suite of model output is coming into decent agreement with our next shortwave passage during the Friday afternoon and night time frame. Just how much of the area to be affected remains in question. At this point, areas along/south of the Hwy 60 corridor should see showers moving in Friday afternoon and persisting through much of Friday night. Saturday and Saturday night looks quiet. Temperatures through the short term will remain well below average with near record low temperatures tonight. See the climate section below for specific details. .LONG TERM...(Sunday through Wednesday) Issued at 250 AM CDT THU MAY 15 2014 Temperatures will slowly moderate through the latter half of the weekend into early next week. A weak disturbance moving along in the westerlies may bring an isolated shower or thunderstorm Sunday through Monday but most areas will remain dry. Upper level ridging developing across the south central U.S. and northwestern Gulf Coast will help temperatures warm up and keep the weather pattern quiet and dry for the Missouri Ozarks. The main westerlies and storm track will be pushed northward across the Upper Midwest through the middle of next week. Temperatures will be near or slightly above average through the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1236 PM CDT THU MAY 15 2014 VFR flight conditions are expected to persist through the next 24 hours. A few widely scattered showers and thunderstorms may develop east of the aerodromes this afternoon. This activity is not expected to impact the aerodromes. While there may be some VFR stratus during the overnight hours...degradation to MVFR conditions is unlikely. Northwesterly flow at the surface will turn light and variable tomorrow morning as high pressure moves into the region. && .CLIMATE... Issued at 230 AM CDT THU MAY 15 2014 Record low temperatures possible for the area early Friday morning. Joplin will likely shattered their old record and Springfield will be close to the old record. Site Forecast Record (year) Springfield 36 36 1890 Joplin 35 42 2011 West Plains 35 31 1997 Rolla/Vichy 36 31 1997 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gagan LONG TERM...Griffin AVIATION...Kardell CLIMATE...Griffin
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 442 AM CDT THU MAY 15 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160945- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 442 AM CDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. LIMITED FROST RISK. DISCUSSION... WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS AREAS ALONG AND EAST OF THE HIGHWAY 65 CORRIDOR THIS AFTERNOON. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED. A FEW STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF DIMES. PATCHY FROST IS EXPECTED TONIGHT...ESPECIALLY IN VALLEYS AND LOW LYING AREAS...AS TEMPERATURES FALL INTO THE MIDDLE 30S. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY AS A WARM FRONT MOVES NORTH THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY STRONG STORMS THIS AFTERNOON...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
117 PM CDT THU MAY 15 2014
MOZ058-071-151845-
MARIES MO-PHELPS MO-
117 PM CDT THU MAY 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARIES AND EXTREME
NORTHEASTERN PHELPS COUNTIES UNTIL 145 PM CDT...
AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIENNA...OR 19 MILES SOUTH OF LINN...MOVING
EAST AT 25 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BELLE...VICHY AND VIENNA.
LAT...LON 3806 9153 3813 9203 3830 9204 3830 9165
3828 9163 3816 9164 3816 9153 3815 9151
3810 9152
TIME...MOT...LOC 1817Z 275DEG 20KT 3822 9193
TERRYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 132 PM CDT THU MAY 15 2014 MOZ082-092-096-097-151900- DOUGLAS MO-HOWELL MO-TEXAS MO-WRIGHT MO- 132 PM CDT THU MAY 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS... NORTHWESTERN HOWELL...SOUTHEASTERN WRIGHT AND SOUTHWESTERN TEXAS COUNTIES UNTIL 200 PM CDT... AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNTAIN GROVE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE CABOOL...MOUNTAIN GROVE AND WILLOW SPRINGS. LAT...LON 3715 9191 3693 9197 3703 9240 3721 9236 TIME...MOT...LOC 1832Z 282DEG 19KT 3710 9227 TERRY
The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508175, 508176.